MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 12 HOLES, 285 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 12 HOLES, 285 MM; NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: ncb, locking cap; catalog#: 02.03150.300; lot#: unknown.Ncb pp; catalog#: 02.03150.0xx; lot#: unknown.Ncb pp; catalog#: 02.03151.0xx; lot#: unknown.Ncb pp; catalog#: 02.03155.0xx; lot#: unknown.Therapy date: (b)(6) 2020.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient was implanted on the left side to treat periprosthetic fracture and underwent revision surgery due to implant fracture.
 
Event or Problem Description
Investigation results are now available.
 
Additional Manufacturer Narrative
Event description: it was reported that the patient was implanted with an ncb plate to treat periprosthetic fracture on (b)(6) 2020 and revised on (b)(6) 2020 due to breakage of ncb pp plate.Harm: s3 - instability, moderate hazardous situation: implant deteriorates, breaks or loses function postoperatively.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: some x-rays were received and reviewed by a radiologist.Ap proximal left femur dated (b)(6) 2020.Ap left femur dated (b)(6) 2020.Ap left femur dated (b)(6) 2020.Ap and cross table lateral left femur dated (b)(6) 2020.(b)(6) 2020- there is an oblique displaced periprosthetic fracture of the left femur.Arthroplasty alignment is maintained.(b)(6) 2020: lateral plate and screw fixation with 3 cerclage wires has been applied and the alignment is anatomic.(b)(6) 2020: alignment is unchanged and the plate is intact.(b)(6) 2020: the plate has fractured as well as one screw and two cerclage wires.There is varus alignment at the fracture site.After the fracture, there was varus alignment at the fracture site.Bone quality is osteopenic.- surgical report: surgical report, dated (b)(6) 2020 (implantation) and (b)(6) 2020 (revision): the received surgical reports were reviewed.The surgical report of implantation describes the implantation of the ncb pp plate.The surgical report of explantation describes the breakage of the ncb pp plate.Product evaluation: - visual examination: the ncb pp plate and the sub components have been returned for evaluation.The fracture of the plate is located through the middle screw hole of a three-hole pattern.On the fracture surfaces, beach lines are visible under certain light conditions which point to a fatigue fracture.The fracture origins are located at the beginning of the chamfer on the non-bone-facing side.On the fracture surfaces there are many polished areas and some scratches, probably due to contact between the parts after the fracture.See pictures attached.Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: the product combination was approved by zimmer biomet.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing.- raw material certificate: the raw material certificate was reviewed with no anomalies noted.Conclusion: it was reported that the patient was implanted with an ncb plate to treat periprosthetic fracture on (b)(6) 2020 and revised on (b)(6) 2020 due to breakage of ncb pp plate.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the ncb pp plate have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).The raw material certificate of the plate was reviewed with no anomalies noted.The received x-ray pictures and surgical report confirm the breakage of the ncb pp plate.The visual examination of the plate indicates a fatigue fracture.Macroscopically, no defects can be observed that could trigger or contribute to the fracture.Fatigue fractures can occur due to a cyclic overloading.Possible contributing factors to the overload could be a not properly healed bone fracture and / or not adherence to the postoperative protocol (patient behavior).However, based on the available information and performed investigation, an exact root cause for the plate breakage could not be determined.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 12 HOLES, 285 MM
Common Device Name
NCB PERIPROSTHETIC FEMUR POLYAXIAL LOCKING PLATE SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10400612
Report Number0009613350-2020-00376
Device Sequence Number16893967
Product Code HRS
UDI-Device Identifier00889024297517
UDI-Public00889024297517
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number02.03263.112
Device Lot Number2880705
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/29/2020
Supplement Date Received by Manufacturer01/04/2021
Initial Report FDA Received Date08/13/2020
Supplement Report FDA Received Date02/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age80 YR
Patient Weight90